Aa
Aa
A
A
A
Close
Avatar universal

sudden death- qt interval

i wasnt sure where to post this message, my brother died with a inquest of open verdict he was 37 he was taking risperidone for 3 yrs and diphenhydramine, he had high blood pressure although an ECG has never been done, he  was over weight, tinnitus and was diagnosed with delusional disorder and  schizophrenia. because he was'nt found until the 7th day of death post mortem was difficult no blood samples could be taken and eyes and brain had liquified.. there was no overdose of medication in stomach or liver test or signs of suicide and was ruled out. From what was availiable in the heart due to shrinkage it showed no sign of heart attack or heart problem just the early stages of furring. I know that there could never be an absolute cause of death. But the one question that id like to ask someone.... Is there a Possibility that he died of a sudden death . It has been known that anti-phsycotic drugs especially risperidone have been known to lengthen the q t interval and cause sudden death also with people with a family history of sudden death( which our sister died of unexplained death(cot death) age 4 months) can heighten the risks of qt prolongation. If this is the wrong forum could someone please tell me where go to next or who can help me with my query.... i'm not looking for an answer but to a possibility. thankyou
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
So I am like everyone else.  I am 31 and get pvc's every 4 beats non stop.  and if I walk fast or jog I get a pvc every 2 beat but its all day every day.  It never stops.  I end up not being able to breath.  I read where people were taking coffee n exercising to get rid of them.  My question is, when you exercise are you completely out of breath?  If I walk fast I get so out of breath I can't hardly do anything.  I am on some beta blockers right now but I would like to get off the meds.  Ive been on them for 4 months.   This past month I tried to get off of them and started up with my PVC;s again.  My heart is completely healthy.  Any suggestions or ideas?
Helpful - 0
1124887 tn?1313754891
Yes, he may have died suddenly, but almost anything could be the cause of this. You may consider getting an EKG registered to see if you have any electrical abnormalities, just to be sure.

Risperidone is on the list of drugs to be avoided if you already have a prolonged QT interval, however, it is not known to prolong QT interval if you do not have this condition. Some typical antipsychotics (for example chlorprothixene/Truxal) require an EKG before treatment, but risperidone does not.

I should add; unfortunately there are other causes of sudden arrhythmic cardiac death which do not involve the QT interval (for example Brugada syndrome). Drugs that block sodium channels (some antipsychotics and antidepressants have this ability) can worsen this condition.
Helpful - 0
Avatar universal
thankyou for your sympathy its very comforting,  we wouldnt know what he was like when it happened or the time leading up to death , he was found collapsed on the kitchen floor eating a bowl of cereal, his decomposition was bordering on mumification.he lost nearly all body fluids mostly through the floor. it was the hottest week of the year which didnt help.  (I'm ok with this side i have studied anatomy & physiology and find it quite interesting in a strange way.) researching risperidone it does have a risk of sudden death,with no obvious showing on the heart at autopsy, also if there was a hereditary problem with the electrical side of the heart this can cause sudden death,( our sisters sudden death age 4 months) at autopsy his heart only weighed 300 coroner stated it was difficult to assess found signs of early furring  everything else looked ok . I'm not blaming the drug or anyone  he needed it, and the people who were helping him. .just trying to see if sudden death was a possibility.
Helpful - 0
1124887 tn?1313754891
I'm sorry to hear about your brother.

You ask if a possible cause of his death is the QT interval / sudden cardiac death.

First, antipsychotics (except Sertindole, which is withdrawn from the market) rarely prolong QT interval to dangerous levels (usually they cause a mild prolongation, 5 msec or so). Secondly, if the QT interval was prolonged, sudden death is very rarely the first sign. Usually, someone would notice palpitations or fainting several times first.

Nothing can be completely ruled out, but it sounds unlikely to me. Again, I'm sorry that you lost your brother.
Helpful - 0
86819 tn?1378947492
Hi. I am sorry to hear about your brother.  We can wait to see if someone here can answer this one, but this might be the wrong forum for this question. The subject matter is generally complex and heart rhythm patients as a group have all different standards for evidence and decision making, and can be frankly weak on the topic, especially concerning complex drug interactions, and legal stuff.

I think that there might be several genetic defects that can predispose someone to sudden death via the drug sensitivity route. It might be an error to assume that the problem is limited to just long qt: I dont know, I am weak on the topic.

You might consider using an expert for your question. There is an expert forum that might answer --- this forum is the community forum for patients needing support --- or you could pose your question to an expert in person. The thing to do is to find one. I would try  a major medical center such as Mayo or cleveland. Cleveland at some time or another had an online interface. Or maybe you could inquire by phone?

Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.